Case of a patient with Philadelphia-chromosome-positive acute lymphoblastic leukemia relapsed after myeloablative allogeneic hematopoietic stem cell transplantation treated successfully with imatinib and sequential donor lymphocyte infusions
Yoshimitsu, M., Fujiwara, H., Ozaki, A. et al. Int J Hematol (2008) 88: 331. doi:10.1007/s12185-008-0150-z
A 23-year-old man with Philadelphia-chromosome-positive (Ph+) acute lymphoblastic leukemia (ALL) underwent myeloablative allogeneic hematopoietic stem cell transplantation (allo-HSCT) from his HLA-identical brother in first hematological remission following induction chemotherapy which included imatinib. He had no acute graft-versus-host disease (GVHD), and 4.5 months after HSCT, he had a molecular relapse (180,000 copies/μg RNA of minor bcr/abl transcripts (m-bcr/abl) without mutation in 22 sites including the p-loop region). Following discontinuation of cyclosporine A, imatinib (600 mg daily) was restarted and 4 days later donor lymphocyte infusion (DLI) (5 × 107/kg of CD3+ cells) was given. In 2 weeks, the marrow m-bcr/abl became undetectable. He received two further DLIs and imatinib was continued at a reduced dose of 400 mg a day. At the time of this report, he remains in complete hematological remission more than 33 months after allo-HSCT and persists in the second molecular remission for longer than 24 months. During this clinical course, he became positive for anti-nuclear antibody after second DLI, without any other manifestations of GVHD. The standard treatment for Ph+ ALL relapsing after allo-HSCT still remains to be established. Imatinib in combination with DLI for early molecular relapse may be a promising option.